Hail, Yalobusha
- When
- April 6, 5:40 PM CST to 5:45 PM CST
- Where
- Yalobusha County, 1.43 mi E of Velma
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 34.072, -89.625
Quarter size hail fell south of Water Valley.
A warm front lifted north through the Mid-South during the morning hours of April 6, 2016. After the front moved through, gusty southerly winds developed across much of the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A warm front lifted north through the Mid-South during the morning hours of April 6, 2016. After the front moved through, gusty southerly winds developed across much of the region. Later in the afternoon a cold front moved through and interacted with a marginally unstable airmass to produce numerous showers and scattered thunderstorms. A few reports of large hail occurred in North Mississippi.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 6, 5:29 PM CST, 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 629 PM CDT WED APR 6 2016 .UPDATE... UPDATED FOR THE 00Z AVIATION DISCUSSION && .PREV DISCUSSION... /ISSUED 323 PM CDT WED APR 6 2016/ DISCUSSION... CURRENTLY... AT 3 PM CDT SURFACE ANALYSIS EXTENDS A COLD FRONT FROM NORTHERN INDIANA SOUTHWESTWARD THROUGH THE MISSOURI BOOTHEEL AND INTO SOUTH CENTRAL ARKANSAS. H5 ANALYSIS EXTENDS A TROUGH AXIS FROM NORTHERN WISCONSIN SOUTHWARD THROUGH NORTHERN LOUISIANA. ACROSS THE MIDSOUTH WINDS ARE STRONG AND GUSTY FROM THE SOUTH OUT AHEAD OF THE FRONT WITH GUSTS AS HIGH AS 45 MPH RECORDED THIS AFTERNOON. TEMPERATURES AHEAD OF THE FRONT HAVE REACHED THE UPPER 60S TO LOWER 70S. MEANWHILE BEHIND THE FRONT WINDS ARE TURNING TO BE MORE WEST NORTHWESTERLY WITH TEMPERATURES GENERALLY IN THE UPPER 50S TO MID 60S. ONGOING CONVECTION ASSOCIATED WITH THE FRONT CURRENTLY ALONG THE MISSISSIPPI RIVER WILL GRADUALLY MOVE EAST AS THE FRONT PROGRESSES LATE THIS AFTERNOON AND EVENING. LACKING INSTABILITY AND DECENT LOW LEVEL MOISTURE...CONVECTION WILL LIKELY REMAIN A LINE OF SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS. SOME ELEVATED INSTABILITY IN EASTERN EXTENTS OF THE FA COULD LEAD TO A FEW STRONG STORMS THIS AFTERNOON...SO WILL MAINTAIN SUCH WORDING IN THE HWO. SHOWER AND THUNDERSTORM ACTIVITY WILL EXIT THE REGION BY 10 PM AS THE FRONT REMAINS PROGRESSIVE TO THE EAST. NORTHWEST FLOW ALOFT WILL ENSUE ON THURSDAY AS DRY CONDITIONS RETURN TO THE FORECAST WITH WESTERLY SURFACE WINDS AND HIGHS NEAR 70 FOR MOST OF THE REGION. A REINFORCING COLD FRONT WILL MOVE THROUGH LATE ON THURSDAY AS A SUBTLE WAVE MOVES THROUGH THE UPPER ROUGH AXIS ALOFT...PRODUCING ONLY SLIGHT CHANCES FOR POPS FOR EXTREME NE EXTENTS OF THE FA. OTHERWISE CONDITIONS WILL REMAIN DRY THROUGH THE END OF THE WEEK AND THROUGH MUCH OF THE WEEKEND. COOLER CONDITIONS FOR FRIDAY AND SATURDAY AS COOL HIGH PRESSURE BUILDS INTO THE REGION WITH TEMPERATURES ONLY NEAR 60 ON SATURDAY...A GOOD TEN DEGREES BELOW NORMAL FOR EARLY APRIL. HIGH PRESSURE WILL SHIFT EAST BY SUNDAY WITH TEMPERATURES WARMING AS SURFACE WINDS BECOME SOUTHERLY. A LOW PRESSURE CENTER WILL DEVELOP TO THE WEST OF THE REGION BY SUNDAY ALONG A TRAILING COLD FRONT ASSOCIATED WITH A STORM SYSTEM OVER THE NORTHERN PLAINS...INCREASING POPS FOR LATE SUNDAY AND THROUGH THE END OF THE PERIOD AS MODELS MOVE THE SYSTEM DIRECTLY OVER THE MIDSOUTH BY LATE TUESDAY. ZDM && .AVIATION... 00Z TAF CYCLE VFR CONDITIONS WILL CONTINUE FOR MUCH OF THE FORECAST PERIOD. A FEW THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS PORTIONS OF NORTH MISSISSIPPI THIS EVENING. WINDS WILL BE MAINLY FROM THE WEST THIS EVENING AT 10 TO 15 KNOTS THIS EVENING WITH SOME HIGHER GUSTS POSSIBLE. WINDS WILL INCREASE TO 15 TO 20 KNOTS WITH HIGHER GUSTS THURSDAY AFTERNOON. ARS && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 446 AM CDT WED APR 6 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-071215- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 446 AM CDT WED APR 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT A FEW STRONG THUNDERSTORMS CONTAINING GUSTY WINDS AND SMALL HAIL ARE POSSIBLE MAINLY EAST OF THE MISSISSIPPI RIVER THIS AFTERNOON INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
534 PM CDT WED APR 6 2016
MSZ010-011-020-062315-
TALLAHATCHIE MS-COAHOMA MS-QUITMAN MS-
534 PM CDT WED APR 6 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 615 PM CDT FOR...
TALLAHATCHIE COUNTY IN NORTHWESTERN MISSISSIPPI...
SOUTHEASTERN COAHOMA COUNTY IN NORTHWESTERN MISSISSIPPI...
SOUTHWESTERN QUITMAN COUNTY IN NORTHWESTERN MISSISSIPPI...
AT 534 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR TUTWILER...OR 12
MILES SOUTHEAST OF CLARKSDALE...MOVING SOUTHEAST AT 40 MPH.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.
PEOPLE IN TALLAHATCHIE...SOUTHEASTERN COAHOMA AND SOUTHWESTERN
QUITMAN COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3376 9024 3377 9019 3378 9017 3381 9018
3381 9032 3390 9045 3399 9045 3399 9059
3400 9061 3415 9049 3389 8992 3383 8993
3382 8998 3381 8998 3381 9013 3372 9014
3372 9018
TIME...MOT...LOC 2234Z 303DEG 33KT 3404 9048PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
538 PM CDT WED APR 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM NON-TSTM WND DMG MILAN 35.92N 88.75W
04/06/2016 GIBSON TN BROADCAST MEDIA
TREE UPROOTED AND LANDED ON HOME IN MILAN ON LEA LANE.
SEVERAL OTHER REPORTS THROUGHOUT WEST TENNESSE OF SMALLER
TREES DOWN
&&
JPMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
546 PM CDT WED APR 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM LIGHTNING 2 E WHITEHAVEN 35.02N 90.00W
04/06/2016 SHELBY TN BROADCAST MEDIA
*** 2 INJ *** 2 FEDEX EMPLOYEES WERE INJURED BY LIGHTNING
AT THE FEDEX HUB LOCATED AT KMEM.
&&
JPMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
610 PM CDT WED APR 6 2016
MSZ020-062330-
TALLAHATCHIE MS-
610 PM CDT WED APR 6 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 630 PM CDT FOR...
SOUTHEASTERN TALLAHATCHIE COUNTY IN NORTHWESTERN MISSISSIPPI...
AT 610 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR PAYNES...OR 11
MILES SOUTHWEST OF CHARLESTON...MOVING SOUTHEAST AT 35 MPH.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.
PEOPLE IN SOUTHEASTERN TALLAHATCHIE COUNTY SHOULD MONITOR THIS STORM
CLOSELY.
LAT...LON 3376 9020 3377 9018 3378 9017 3381 9018
3381 9027 3382 9029 3397 9017 3386 8993
3383 8993 3382 8998 3381 8998 3381 9013
3372 9014
TIME...MOT...LOC 2310Z 303DEG 32KT 3386 9016SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
630 PM CDT WED APR 6 2016
MSZ021-022-070015-
YALOBUSHA MS-CALHOUN MS-
630 PM CDT WED APR 6 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 715 PM CDT FOR...
EASTERN YALOBUSHA COUNTY IN NORTHWESTERN MISSISSIPPI...
NORTHWESTERN CALHOUN COUNTY IN NORTHEASTERN MISSISSIPPI...
AT 630 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER VELMA...OR NEAR
WATER VALLEY...MOVING SOUTHEAST AT 30 MPH.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.
PEOPLE IN EASTERN YALOBUSHA AND NORTHWESTERN CALHOUN COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.
LAT...LON 3382 8951 3387 8951 3387 8958 3403 8981
3418 8969 3403 8931 3380 8948
TIME...MOT...LOC 2330Z 299DEG 28KT 3407 8968The Columbus AFB radar (KGWX), 121 km away, was scanning. The volume nearest the first event began at 23:39 UTC.
2 hail. Local standard time, as filed.
Quarter size hail fell south of Water Valley.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2016Every state in 2016This day in weather historyWarnings in Mississippi, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631156, 631158.